Share Facebook
Crohn's Disease Forum » Extra Intestinal Manifestations » Anybody else experience seizures with CD?


12-26-2013, 06:44 PM   #1
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
Anybody else experience seizures with CD?

I've been doing some reading recently, and evidently there's a fairly high incidence of epileptic seizures of various types as a documented extra-intestinal effect of Crohn's.

Does medication of any type exacerbate it? Are you on anti-convulsants? Been told you should be?

There seems to be very little out there about this. I've had seizures on and off throughout my life but they always seem tied to some abnormal medication event (typically an accidental overdose of something). Wondering if anybody else knows anything...
__________________
http://www.sarah-story.com
12-26-2013, 07:32 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I have never heard of seizures being an EMI with crohn's. Where are you seeing that info?

A rare side effect of some of the drugs can include seizures but again uncommon and not directly related to crohn's but rather the drugs.

What meds are you on? Have your gastro and neurologist communicated?
12-26-2013, 07:41 PM   #3
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
I haven't had a neurologist in over 20 years, which is as long as it's been since I've had a seizure (up until two weeks ago.)

I found a handful of studies that listed seizures as a fairly common EMI (5% of participants in at least two), but I haven't got them handy now as I didn't bookmark anything. I thought it was interesting.

I know that seizure is a rare side effect of both Lialda and Prednisone, both of which I'm on.

I'm sort of a case study in rare effects (my daughter, too), so I'm just wondering about this.

Speaking of rare effects, the seizures I was having two weeks ago (not sure if from doubling my Lialda, a spike of prednisone, or something else entirely) were stopping my heart (sinus arrest), which itself is extremely rare.

Lucky me...
12-26-2013, 07:44 PM   #4
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Have you discussed this with your gastro? Seizures and heart stopping are serious and they may want you off those drugs. I'm sorry you suffer the rare side effects of these agents
12-26-2013, 07:55 PM   #5
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
My gastro is convinced it can't possibly be Lialda or Prednisone but I think he's just playing the odds. Normally he's a very smart guy but I'm not happy with this ruling. I had a TWENTY TWO YEAR asymptomatic period bookended years ago with a medication overdose and I'm not at all convinced that this recent example isn't the same thing (although this sinus arrest business is new, so is the (suspected) culprit medication.)
12-26-2013, 08:00 PM   #6
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
http://www.crohnsforum.com/showthread.php?t=12130
12-27-2013, 09:44 AM   #7
Farmwife
Forum Monitor
 
Farmwife's Avatar
 
Join Date: Apr 2012
Location: Michigan

My Support Groups:
I'll tag in CarolinAlaska .
Her daughter suffers from them too. Her DD is the one with IBD.
__________________
I'm mom to............... Little Farm Girl 8 yr old
Ibd (microscopic)
(12/28/12),
dx Juvenile Arthritis
(12/13/13)
dx Erthema Nodosum
(8/13/14)
Bladder and Bowel Dysfunction
(10/14/13)
Ehlers-Danlos Syndrome dx (1/26/17)
Remicade started on (9/8/14)Every 4 wks
Azathroprine started on 10/9/15
EN/EEN- since (1/12/13)
Past Meds- LDN, Humira, Pred, MTX, Sulfasalazine
01-01-2014, 02:03 PM   #8
CarolinAlaska
Holding It Together
 
CarolinAlaska's Avatar
 
Join Date: Jan 2013
Location: North Central, Illinois

My Support Groups:
My daughter has had seizures off and on since age 4. I am convinced that it is related to her malnutrition, as they usually creep up when her GI problems are at their worst and when she is severely underweight. When we boost her supplements/get her GI symptoms under control, she does much better and the seizure activity subsides. Interestingly, I think that the seizure meds make her GI symptoms worse (side effects), and I have come to the conclusion that the seizures, in her case, are more desirable than the meds! Thankfully, she has not had a seizure in a year except on one early sleep-deprived morning after starting a new med (Periactin). We stopped the med, and no more since... Her nutrition has been much better this year as well.
__________________
Carol
J's story: http://apathnotchosen.blogspot.com
*J, 18, Crohn's diagnosis 1-2013 (age13), controlled with 6MP.
Osteoporosis, Scoliosis, EDS, Asthma, Lymphedema, Epilepsy, Hla B-27 positive, gluten intolerant, thrombophlebitis, c.diff, depression, anxiety postural tachycardia/POTS and multiple food allergies.
01-01-2014, 04:20 PM   #9
ellie
Senior Member
 
Join Date: Apr 2010
Location: Sydney Australia

My Support Groups:
Could the sinus arrest be causing hypoxia, and then subsequently a seizure?


HD
01-02-2014, 09:19 AM   #10
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
The docs are convinced the seizure was causing the arrest, because I was 'calling' them in the ER. The nurses were weirded out.
01-03-2014, 07:07 PM   #11
CarolinAlaska
Holding It Together
 
CarolinAlaska's Avatar
 
Join Date: Jan 2013
Location: North Central, Illinois

My Support Groups:
How were you calling them? People having a seizure can't call out?
01-03-2014, 10:13 PM   #12
Farmwife
Forum Monitor
 
Farmwife's Avatar
 
Join Date: Apr 2012
Location: Michigan

My Support Groups:
Yes my nephew who's ten has a rare form of epilepsy.
He can't call out but does out burst.
01-06-2014, 01:39 AM   #13
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
How were you calling them? People having a seizure can't call out?
Sorry, I mean I was calling the arrests. I was getting an aura immediately before each (alleged) seizure, and hitting the call button before the monitor showed my heart slowing and stopping. You're not supposed to be able to feel a cardiac arrest coming, I'm told.

And there's lots of different kinds of seizures. I used to have grand mal seizures and during those I certainly couldn't speak and was quite unconscious.

For these seizures, though I was conscious (until my heart stopped and bloodflow to my brain petered out.) Later the arrests stopped but the seizures continued for hours. I didn't lose consciousness anymore but did feel the very uncomfortable aura and vertigo. I don't know what they'd call these seizures "petit mal", "absence seizure"? No idea, but they wanted to put me on Depakote. No thanks.
01-06-2014, 03:49 AM   #14
PsychoJane
Moderator
 
PsychoJane's Avatar
 
Join Date: Mar 2011
Location: Quebec

My Support Groups:
I had two episode of seizure at the worst point of my most extreme flare. At the time they did not directly said it was linked to my medication but I later contacted someone who published a paper on a case similar to mine (cyclosporin neurotoxicity) and he seemed pretty convinced from the general symptoms and history of medication (the agent level was unexpectedly high in my blood that day) that the seizures I had were a neurotoxic manifestation. They had me on neurontin(gabapentine) for a year after that... as they did not know why I was having those convulsions at the time. It never occurred afterwards.

I don't know what you guy means by "can't call out", I assume you mean during the event, but I know I certainly could tell these events were coming before I was blacking out. I managed pulling the emergency chain (I was in an hospital bathroom) the for the first event and the second time I did tell my stepfather that it was going to happen again just before starting to feel my eye ball roll back... Weird feeling that I remember after nearly 15 years...
__________________
Diagnosed UC 1999 then refractory CD.
Past Meds: Prednisone, asacol, cyclosporine, cyclophosphamide, mp6, Humira

Currently taking: Omega-3, D-3, med-free for the time being.
~~Oh! n sorry if what I write seems strange at times, English is not my main language!~~

You'd like to chat and feel facebook would ease this point,
send me a private message and i'll do so =)
01-16-2014, 09:27 AM   #15
muppet
Senior Member
 
muppet's Avatar
 
Join Date: Aug 2011
Location: Plainville, Connecticut
What they meant was that if my issue were strictly a cardiac issue, I shouldn't feel it coming. That's why they landed on "seizures".

Thanks for sharing your experience. I'm not on those meds, but maybe something similar is going on. I posted a new, longer thread today. Still pretty terrified.
Reply

Crohn's Disease Forum » Extra Intestinal Manifestations » Anybody else experience seizures with CD?
Thread Tools


All times are GMT -5. The time now is 07:44 AM.
Copyright 2006-2017 Crohnsforum.com